Hail, Chaves
- When
- August 9, 2:30 PM MST
- Where
- Chaves County, 3 mi N of Roswell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.423, -104.520
A fresh surge of sub-tropical moisture, aided by an upper level disturbance, moved into New Mexico on the 9th. This sparked an |outbreak of showers and thunderstorms, some with heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A fresh surge of sub-tropical moisture, aided by an upper level disturbance, moved into New Mexico on the 9th. This sparked an |outbreak of showers and thunderstorms, some with heavy rain. There|was an isolated report of penny size hail in Chaves county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 1:49 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 249 PM MDT THU AUG 9 2007 .DISCUSSION...WEAK TO MODERATE MID TO HIGH LEVEL MOISTURE SURGE TRYING TO HEAD NORTHWARD AGAIN INTO THE CWA...BUT IT HAS SET UP A LITTLE FARTHER TO THE E THAN PERHAPS EARLIER EXPECTED...BRINGING SOMEWHAT MORE ACTIVITY ACROSS E NM THAN W...FOR NOW. THIS EVENING ACTIVITY SHOULD PICK UP AT LEAST A LITTLE MORE FROM GILA PERHAPS AS FAR N AS N CENTRAL NM AS AT LEAST A LITTLE WESTWARD SHIFT OF PLUME EXPECTED. IN THE MIX ALSO WILL BE WEAK THERMAL TROUGH TONIGHT LINGERING INTO FRI OVER ROUGHLY W HALF OF NM AND THETA E RIDGE TRAILING A BIT BEHIND IT TO THE E. THERE APPEARS TO BE A WEAK WAVE/DISTURBANCE OVER THE BOOTHEEL REGION ACCORDING TO H2O VAPOR SAT LOOP OVER THE BOOTHEEL REGION AND IF IT HOLDS TOGETHER IT MAY ADD A BIT OF LIFT TO THE MIX. DEWPOINTS THOUGH HAVE BEEN CRATERING TO A FAIR DEGREE ACROSS MUCH OF N...W CENTRAL NM AND RIO GRANDE VALLEY...BUT EXPECT SOME REBOUND THIS EVENING. SO WHILE OVERALL MOISTURE CONTENT OF ATMOSPHERIC COLUMN NOT AS FAVORABLE AS SEVERAL DAYS BACK...OVERALL THERE IS SOME SUPPORT FOR AT LEAST A MODEST UPSWING IN ACTIVITY THIS EVENING AND POSSIBLE MUCH OF THE NIGHT FROM MID AND LOWER RIO GRANDE VALLEY AND WESTWARD AND POSSIBLY N CENTRAL NM AS WELL. BY AT LEAST SAT A DOWNTURN IN CONVECTION IS EXPECTED TO BEGIN FROM E TO W AS UPPER RIDGE AGAIN EXPANDS WESTWARD AND A LITTLE NORTHWARD AS WELL AND THE PLUME IS PUSHED BACK TO THE WEST AND GETS SOMEWHAT SHEARED. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 62 95 63 96 / 10 10 10 10 GALLUP.......................... 56 88 56 90 / 20 10 10 20 GRANTS.......................... 53 87 54 89 / 30 20 20 20 GLENWOOD........................ 60 87 61 91 / 30 20 30 20 CHAMA........................... 48 81 48 83 / 20 20 20 20 LOS ALAMOS...................... 58 86 55 87 / 30 20 20 10 RED RIVER....................... 47 76 47 79 / 20 30 20 20 TAOS............................ 53 87 52 89 / 20 20 20 10 SANTA FE........................ 58 87 56 90 / 30 20 20 10 SANTA FE AIRPORT................ 60 89 58 92 / 30 20 20 10 ESPANOLA........................ 61 92 61 94 / 20 20 20 10 ALBUQUERQUE HEIGHTS............. 69 92 68 94 / 30 20 20 10 ALBUQUERQUE VALLEY.............. 66 94 65 96 / 30 20 20 10 ALBUQUERQUE FOOTHILLS........... 66 90 64 92 / 30 20 20 10 ALBUQUERQUE WEST MESA........... 67 92 66 95 / 30 20 20 10 SOCORRO......................... 67 96 66 94 / 30 20 20 10 SANDIA PARK/CEDAR CREST......... 61 87 60 85 / 30 30 20 10 MORIARTY/ESTANCIA............... 57 90 56 91 / 40 20 20 20 CARRIZOZO....................... 66 96 63 95 / 30 10 20 10 RUIDOSO......................... 55 84 54 86 / 30 20 20 10 RATON........................... 56 91 55 92 / 20 10 20 10 LAS VEGAS....................... 57 86 55 88 / 40 20 20 10 ROY............................. 63 92 62 92 / 30 10 20 10 CLAYTON......................... 65 97 65 98 / 20 5 20 10 SANTA ROSA...................... 68 98 66 96 / 30 10 20 10 TUCUMCARI....................... 70 100 67 101 / 30 10 10 10 FORT SUMNER..................... 69 99 68 97 / 30 10 10 5 CLOVIS.......................... 67 97 66 98 / 30 5 10 5 PORTALES........................ 68 99 67 99 / 20 5 5 5 ROSWELL......................... 70 100 68 101 / 30 10 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 542 AM MDT THU AUG 9 2007 NMZ001>021-026-101200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 542 AM MDT THU AUG 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...A FEW THUNDERSTORMS MAY PRODUCE HEAVY RAIN ALONG AND WEST OF THE CENTRAL AND SOUTH CENTRAL MOUNTAINS THIS AFTERNOON AND THIS EVENING. MINOR FLOODING COULD DEVELOP...ESPECIALLY IN PORTIONS OF THE WEST CENTRAL AND SOUTHWEST MOUNTAINS...WHERE THE GROUND REMAINS WET FROM RECENT RAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 127 PM MDT THU AUG 9 2007 NMZ026-092015- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 127 PM MDT THU AUG 9 2007 ...STRONG THUNDERSTORM MOVING OVER FAR SOUTHWEST CHAVES COUNTY... AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR DUNKEN. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME SOUTHWESTERN CHAVES COUNTY. VERY HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. GUYER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 318 PM MDT THU AUG 9 2007 NMZ021-092200- CURRY COUNTY- 318 PM MDT THU AUG 9 2007 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL CURRY COUNTY... AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND TORRENTIAL RAINFALL NEAR SAINT VRAIN. MOVEMENT WAS NORTH AT 10 MPH. THIS STORM WILL AFFECT HIGHWAY 60 NEAR SAINT VRAIN...HIGHWAY 224 FROM HIGHWAY 60 NORTH TO FIELD...AND HIGHWAY 311 WEST OF RANCHVALE. GUYER
The Holloman AFB radar (KHDX), 154 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39104.